Last updated on June 30th, 2023 at 08:27 am
A recent study has revealed a connection between oral contraceptives and higher rates of depression, particularly among women who started using the drugs as teenagers. The data, obtained from the United Kingdom, indicates that depression rates were significantly greater in the first two years of oral contraceptive use, with girls who began taking them before or at the age of 20 facing a 130 percent higher risk of depression compared to their peers who didn’t use them.
The study’s researchers concluded that there is a causal relationship between oral contraceptive use and depression, as supported by sibling analysis. They noted that the first two years of oral contraceptive use were associated with a higher depression rate compared to those who never used them. Although the risk decreased after the initial two years, ever use of oral contraceptives was still linked to an increased lifetime risk of depression. They emphasized that physicians and patients should be aware of this potential risk when considering oral contraceptives.
The study involved 264,557 participants, out of which 80.6 percent had used oral contraceptives at some point. Researchers found that women who started using contraceptives before or at the age of 20 had a 130 percent higher rate of depressive symptoms, while adults older than 20 faced depression at 92 percent higher rates compared to non-users.
Although continued use of oral contraceptives did not show an increased rate of depression, both recent and previous users had an increased hazard of depression compared to non-users. The study also highlighted that any history of contraceptive use was associated with a greater risk of depression.
While the study didn’t recommend avoiding contraceptive use altogether, the researchers stressed the importance of informing women about the mental health risks involved. They called for further research to determine the cause of hormone contraceptive-precipitated depression.
This study adds to the growing body of evidence highlighting long-term mental and physical health issues associated with oral contraceptives. Previous studies have linked these drugs to an increased risk of breast cancer, anxiety, seizures, embolisms, and significant bone loss among teenage users.